Letrozole

Hi I’m new to this forum.  I have had breast cancer twice, 2nd time round was in the same breast.  Because of this I decided to go for a double mastectomy to avoid a “3rd” time.  First time round I was put into Tamoxifen for 5 years, apart from the common side effect of hot flushes & mega weight gain  I felt well on then.  However, I’m now on Letrozole, have been taking them for just over 12 months and am experiencing just about every single side effect listed and more.  Recently I have been getting excessive sweating, dull like growing pain in my left leg from hip to  knee, excessive fatigue and more recently bouts of Vertigo & Tinnitus which are so debilitating I keep having to take time off work.  I’m interested to find out  if anyone else is experiencing this on Letrozole?  I also have aching joints which I can cope with, excessive itchiness all over the body, mainly at nigh but I take antihistamines for that.

With all of this going on it’s making me feel like a complete hypercondriact... is anyone else experiencing all of this and how do you cope? 

I look forwards to your comments xx

Parents
  • Hi, if you type letrozole side effects into the search option you will find thousands of comments. I am two years post bc and having almost every side effect listed, I stopped taking it a month ago and have seen some improvements, I see my consultant in January and will discuss it then but I really don’t think I will take it again. I can’t cope anymore with the pains and bone aches and I have already tried Anastrozole with similar problems. At the moment I am all about quality of life, but that is my choice. You are not alone with your problems, people on here do understand. I researched my problems before realising it was side effects, not the other way round, and made my decision to stop taking Letrozole. No doubt the consultant will come up with something else but in the meantime I am seeing what the difference is . Hope this helps. Sue
  • Hi I’m 6 months on letrozole I’m experiencing so many side effects I too have decided to stop taking it. Quality better than quantity I agree.
  •  

    Hi Cars,

    Welcome to our forum. I am so sorry to hear about your diagnosis. I have had 2 bouts of breast cancer in the past 10 years and took Tamoxifen for the first year, then Letrozole for the next 6years. I stopped taking this in July 2017. I had a number of side-effects from both including dizziness and nausea. There are a number of different tablets that you can take for nausea. Discuss this with your consultant or breast care nurse. Do you have any bother with your blood pressure? If this is off kiltre, it can leave you feeling dizzy. Get your GP to check it out.

    Exhaustion was one of the things that affected me most. I also piled on a lot of weight, although I have now managed to lose 5 stones, I still have more to lose. I am not at all surprised that you cannot keep up with a full work schedule throughout the week.

    Please keep in touch and let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx

  • ;)i. The same been on it 6mth and already i feel like a oap..... my bc nurse called it the old womens drug.....side affects have ruined my life....

  • Hi you say you have been on letrozole for six months and the side effects have ruined your life could I ask what side effects you have as I am feeling the same been on them for six months now do the side effects get better over time 

  • Hi Nora I have also been on letrozole for six months and find the side effects are getting worse did you have an improvement in them or did you stop taking them altogether judpet

  • Hi Judy I too am experiencing so many side effects and thinking of stopping taking it how have you been since you stopped taking it does it take long before you feel normal kind regards judpet

  • I came off them for a month and didn't feel much better.  Since taking them again I feel ok.  I had some relief from joint pain by taking turmeric but that doesn't seem to be working anymore.  I suppose I will just plod on.

  • Hi all,

    My mother has been on Letrozole for 5 years, with some of the side affects others have reported (hot flushes), but still with a high quality of life. Before Christmas, after being put on Statins for the first time to lower chloestral, (which she only took for 10 days) all of a sudden she started to experience severe muscle pain, in her leg, shoulders and around her ribs. She is pretty much crippled now through the pain.

    Has anyone experienced similar, after being on the drug for so long to develop addittional side affects, or perphaps after combining medications?

    We have thought until this stage it was the statins that caused the problem, but after reading this post Im no longer so sure.

    many thanks

  • Best to consult the doctor. My husband had really bad leg pains after taking Statins and had to stop taking them after a week. It was listed as a possible side effect. As it's also a possible side effect of Letrozole it certainly confuses the situation for your poor Mum. 
     

  • I imagine that it is not the statins. I've been on Letrozole for over a year and in the past six months have seen a significant deterioration in my mobility and an tremendous increase in pain in all joints and bones. I take turmeric and black pepper which helps a bit as Nd do exercises and Pilates that seems to give relief for a few hours. Even if you just get a Pilates book to work from, it's worth a try

  • How did you get your Mets diagnosed? What were your symptoms ? Did you have x-rays or bone scan.? I'm not convinced that my pain is just a reactive arthritis but doctors not keen to do a scan, I guess it's expensive. But I've been on Letrozole for about 16 months now so hard to tell what the cause is but it's hard to cope with every day. Hope you keep your mets under control. Best wishes. Sue

Reply
  • How did you get your Mets diagnosed? What were your symptoms ? Did you have x-rays or bone scan.? I'm not convinced that my pain is just a reactive arthritis but doctors not keen to do a scan, I guess it's expensive. But I've been on Letrozole for about 16 months now so hard to tell what the cause is but it's hard to cope with every day. Hope you keep your mets under control. Best wishes. Sue

Children
  • I know what you mean. I thought I had spread to my bones. My GP gave me a form to self refer to a physio which I did. It was a bit of a wait but worth it. He did all kinds of manipulations and diagnosed arthritis in only 1 knee. He said if I'd had it elsewhere I would've been screaming & I wasn't. He said all the other aches & pains were medication related. I've been so much better on Tamoxifen but took about 4 months to see a difference.

  •  

    Hi Sueshi,

    I had a year on Tamoxifen with my first bout of cancer and Letrozole for 6 years for my second. It is hard to say how much of my joint pain is due to natural causes and how much to Letrozole, but it certainly increased considerably once I started to take these medicines. Every joint in my body is sore, but my knees were so bad throughout treatment with Letrozole that I had to get both knees replaced.

    Nearly all hormone treatments seem to carry side-effects, but some cause individuals more discomfort than others. I guess that these are the price we pay for keeping our cancers at bay. I stopped taking these in July 2017, but unfortunately the joint pains are still with me.

    I hope that your treatment gets easier with the passage of time.

    Kind regards,

    Jolamine xx

     

  •  

    HI Claire,

    I'm glad to hear that you found physio helpful. I was referred to a physio too, but the NHS only covered the first 4 visits. Initially the physio seemed sure that he could help, but eventually he told me that there would be no improvement. He gave me exercises to do with my back shoulders and legs. I still do these, but have had no great help with them. I now use a mobility scooter to get around, as I refuse to be beaten by cancer.

    I am glad to hear that you are finding Tamoxifen better. It does take some time for it to kick in, but it's well worth the change if you are benefitting from it.

    Kind regards,

    Jolamine xx

  • I only had 1 physio appt which was to diagnose the symptoms. Which it did - the medication.

  •  

    Hi Claire,

    It sounds as if this could be an easy get out for your physio. Did he carry out any further tests to confirm this?

    Kind regards,

    Jolamine xx

  • Thanks that's reassuring. I'll ask to go back to a physio as the one I saw just gave me an exercise sheet without checking my mobility at all.

    Hope you're feeling and coping better.

    Sue

  • No.  But it was all I wanted to know.  And with changing medication it has proved to be correct.   I've gone from being virtually crippled, struggling to walk downstairs first thing, to walking miles in the Alps.  I'd recommend people to push for a changed of medication.  Took about 4 months for an improvement/cleared out of my system.

  •  

    Hi Claire,

    I'm glad that changing medication has made such a difference. We all know our own bodies best and, sometimes we have to push for a change. I'm sure that you're glad that you did.

    Kind regards,

    Jolamine xx